Monday, 6 August 2007

Lawsuit claims antibiotic caused diabetes

Filed under: , ,

There is a man living in Springfield, MIssouri who developed diabetes because he took a commonly prescribed antibiotic, according to a lawsuit filed Tuesday. The complaint against Bristol-Myers Squibb and Schering Corporation claims its antibiotic drug Tequin and its generic equivalent gatifloxacin may have significantly increased a patient's risk of developing diabetes or another blood-sugar disorder.

The lawsuit seeks compensatory and punitive damages for Patrick Bills, who developed severe hyperglycemia and new onset diabetes while taking Tequin for a skin infection. The drug was also commonly prescribed for sinus, lung, and urinary tract infections, as well as other illnesses.

According to the complaint, filed in the U.S. Southern District Court in New York, the pharmaceutical company ignored mounting reports of diabetes-related problems until February 2006 when -- in conjunction with the FDA -- it added a warning to the label that diabetics should not take Tequin. However, the newly added warning label did not include any danger to non-diabetic patients, which the plaintiff was.

Safety concerns regarding Tequin began to surface in 2001, two years after the drug was approved by the Food and Drug Administration. A Canadian study cited in the March 2006 issue of the New England Journal of Medicine found that Tequin users had 17 times greater risk of developing serious diabetes and four times greater risk of being hospitalized with low blood sugar complications than patients using other antibiotics.

On May 2, 2006, Bristol-Myers Squibb quietly announced to its shareholders that it would stop making and selling Tequin; however, drugs that were already in pharmacies and in doctor's offices throughout the country were still being prescribed and without adequate warning, the complaint states. On May 9, 2006, a class-action lawsuit was filed in Canada against Bristol-Myers Squibb, the makers of Tequin, alleging that it failed to warn patients about the risks associated with the drug.

No comments: